Power laws and macroeconomic fluctuations
We study the duration distribution of recessions and recoveries occurred in a pool of industrialized countries during the last 120 years. We find that for recessions the duration is distributed according to a power law, and that the power exponent is virtually invariant as we split up the time span into sub-periods. The evidence regarding the duration of recoveries is mixed, however.
If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.
As the access to this document is restricted, you may want to look for a different version under "Related research" (further below) or search for a different version of it.
Volume (Year): 324 (2003)
Issue (Month): 1 ()
|Contact details of provider:|| Web page: http://www.journals.elsevier.com/physica-a-statistical-mechpplications/|
References listed on IDEAS
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
- Ormerod, Paul & Mounfield, Craig, 2001. "Power law distribution of the duration and magnitude of recessions in capitalist economies: breakdown of scaling," Physica A: Statistical Mechanics and its Applications, Elsevier, vol. 293(3), pages 573-582.
- Susanto Basu & Alan M. Taylor, 1999.
"Business Cycles in International Historical Perspective,"
Journal of Economic Perspectives,
American Economic Association, vol. 13(2), pages 45-68, Spring.
- Susanto Basu & Alan M. Taylor, 1999. "Business Cycles in International Historical Perspective," NBER Working Papers 7090, National Bureau of Economic Research, Inc.
- Stanley, Michael H. R. & Buldyrev, Sergey V. & Havlin, Shlomo & Mantegna, Rosario N. & Salinger, Michael A. & Eugene Stanley, H., 1995. "Zipf plots and the size distribution of firms," Economics Letters, Elsevier, vol. 49(4), pages 453-457, October.
- Canning, D. & Amaral, L. A. N. & Lee, Y. & Meyer, M. & Stanley, H. E., 1998. "Scaling the volatility of GDP growth rates," Economics Letters, Elsevier, vol. 60(3), pages 335-341, September.
When requesting a correction, please mention this item's handle: RePEc:eee:phsmap:v:324:y:2003:i:1:p:408-416. See general information about how to correct material in RePEc.
For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Shamier, Wendy)
If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.
If references are entirely missing, you can add them using this form.
If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.
If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.
Please note that corrections may take a couple of weeks to filter through the various RePEc services.